Advertisement - Hide this advert





Author Topic: Weight gain from anti-inflammatories?  (Read 1110 times)

0 Members and 1 Guest are viewing this topic.

Offline claire147

  • MICROgeek (<20 posts)
  • *
  • Posts: 7
  • Liked: 0
  • User's Text
Weight gain from anti-inflammatories?
« on: November 20, 2003, 03:36:17 PM »
I've just heard from someone on another site that she was taking a course of strong anti-inflammatories for her knee (not sure which ones) and they made her gain weight.  I just wondered if anyone on this site has experienced this.  I've only been on mine for about a week, so would like to prepare myself if it's a possible side effect!

Thanks
Claire

Offline Nettan

  • SuperKNEEgeek
  • *****
  • Posts: 13862
  • Liked: 7
  • Stronger then yesterday...thanks Sis...
Re: Weight gain from anti-inflammatories?
« Reply #1 on: November 20, 2003, 05:05:42 PM »
Hey !!

I've been eating a lot of anti-inflammatory when I was younger(get sick of them today) but I've never gained in weight. I believe you sometimes, not everyone can feel
like they can't eat because the meds are no good for the stomache. But use it for this I don't think anyone recommend. But there's always sideeffects on meds and some are very common and some very rare. So this is individual.The best thing to loose weight is change the way you eat food and to excercise.

hugs nettan   ::)
Surgery 6 times left knee torn meniscus, RSDS,chondromalacia, nervdamage cause constant nervpain,chronic inflamm.
Spinaldamage wheeler 100%.
Right knee damaged aug-06, use brace surgery 4/9-07.LCL tear.

Offline KJ

  • Forum Faithful
  • ****
  • Posts: 184
  • Liked: 0
  • User's Text
Re: Weight gain from anti-inflammatories?
« Reply #2 on: November 20, 2003, 06:40:21 PM »
NSAIDs can cause fluid retention, so that could explain a small increase in weight, but more likely is the pain in the joint requiring the NSAID means that you are less active than normal
KJ
ACL/PCL/MCL/PLC rupture April 01
diagnostic arthroscopy June 01
PCL reconstuction Sept 01;  MUA  Oct 01
ACL reconstruction Nov 01; arthroscopy Jan 03
HTO,posterolateral recon + ACL/PCL revision recons Sept 03;
MUA Jan 04
arthroscopic debridement of scartissue May 04
metalwork removal April 05

Offline vetmedgirl

  • Regular Poster
  • ***
  • Posts: 82
  • Liked: 0
  • Go POKES!
Re: Weight gain from anti-inflammatories?
« Reply #3 on: November 20, 2003, 07:34:04 PM »
Steroids can cause weight gain, like predisone or prednisilone.  Steroids aren't that common for use as systemic anti-inflammatories I don't think, although I have heard of using systemic corticosteroids for rhematoid arthritis.  But they increase your appetite which causes you eat more, but that's all I know of that causes weight gain.
Rt Knee Torn ACL, medial meniscus, MCL in -Dec 97
ACL Reconstruction, medial meniscus repair-Jan 98
Partial Lateral meniscectomy, Patellar and femoral chondroplasty in both knees - August 03

Offline cm

  • Regular Poster
  • ***
  • Posts: 126
  • Liked: 0
  • User's Text
Re: Weight gain from anti-inflammatories?
« Reply #4 on: November 20, 2003, 09:25:04 PM »
I would also suspect any weight gain is most likely due to decreased activity.   I stayed just about the same, because I lost much of my appetite - probably from the medication.    

As mentioned before though, if for some reason you were prescribed steriods - that could definitely cause water-retention and weight gain.    But I think that would be a rare thing to have prescribed.
Left knee ACL reconstruction w/hamstring graft and meniscus repair 10/00
Left knee bucket handle meniscus tear - partial meniscetomy 4/8/03

Offline Ross

  • SuperKNEEgeek
  • *****
  • Posts: 695
  • Liked: 0
  • it only hurts when I larf!
Re: Weight gain from anti-inflammatories?
« Reply #5 on: November 21, 2003, 12:08:19 AM »
Steroids will often result in weight gain, so will the change of lifestyle due to the busted knee.  A more sedentary lifestyle puts you that much closer to the chocolate biscuits! ;)
I'm a grumpy old bear with a busted knee.  The growling you hear is my tummy rumbling!

Offline ~*Heather*~

  • SuperKNEEgeek
  • *****
  • Posts: 620
  • Liked: 4
  • Why me? Why is it always me?
Re: Weight gain from anti-inflammatories?
« Reply #6 on: November 21, 2003, 09:37:41 AM »
I actually can't take Naprosyn because it made me eat like a pig. I'm assuming this is because it upset my stomach and I had to eat a meal with it each time. I gained about 7 pounds on it years ago. The weight dropped right off when I stopped it. I am much more immobile now than I was then and have not gained anything. I'm also 7 years older now too.

Every drug affects people in different ways. All you can do is try it out and see. Good luck to you.

Heather
R knee-2 LR's, 1 ITB Release. L knee-LR/medial plication (2/02).Fell postop 3/02 & ruptured quad tendon.Quad tendon repair (8/02).Led to Patella Baja.TTT w/ Quad tendon reefing 9/03.Screw removal 8/04